Antibiotics and menstrual cycle

Did you know that antibiotics can affect the menstrual cycle? Indeed, most of them can have an effect on menstrual periods, with some reporting delays. Find out more about the connections between antibiotics and the menstrual cycle below.
antibiotics
During the first 14 days of a 28-day menstrual cycle, your follicle will start to grow and kickstart the initial production of additional estrogen. It will start to make the endometrium lining thicker. When ovulation ends, the estrogen hormone will be joined by the progesterone hormone from the corpus luteum to make the endometrium mature and thicker.

Antibiotics can interfere with your body’s mechanism which secretes the human chorionic gonadotrophin hormone (hCG) and cause uterus shedding to delay your period. This will happen mainly because the available estrogen will be reduced to cause a change in your cycle for it to become irregular.

There are actually two ways antibiotics could affect the estrogen metabolism. Most antibiotics are absorbed in the liver, and when they are present, the metabolism rate of estrogen as well as progesterone will be affected. This can interfere with the estrogen supply that is in the blood and cause an irregularity of the menstrual cycle.

There are some antibiotics that will cause diarrhea-like symptoms when they interfere with the stomach flora. When this happens, excessive amounts of estrogen will be secreted through the stomach because there is much less time for it to re-absorb. The circulation of the entero-hepatic will be affected and cause a reduction of estrogen levels in the blood.

When the estrogen levels change in the blood, your cycle will be affected because wrong information is being sent to the pituitary gland to release hormones as expected. Your body actually ovulates based on the pituitary gland’s ability to identify that sufficient estrogen is in the blood, so antibiotic treatment can affect all of these delicate balances.

This is why most antibiotics cause women to have irregular menstrual cycles.

Another important point to note is that antibiotics change your body’s metabolic performance and the ability to sustain a steady hormone level.

Antibiotics can also affect the estrogen as well as progestin levels in oral contraceptive pills. Estrogen is actually an active ingredient in these pills and the antibiotics will affect how it’s absorbed into the body. The pill can be less effective because of this. You should get medical advice if you are taking antibiotics in the first seven days of a new pill packet and you engage in sexual intercourse in the last five to seven days. The antibiotics could disrupt the normal protection that the pills provide and cause you to get pregnant.

Be sure to talk to your doctor if you need more information on the effects of antibiotics and menstrual cycle.

Sharing is caring!

222 Comments

  1. queen December 3, 2016
    • Sue December 5, 2016
  2. Hannah November 26, 2016
    • Sue November 27, 2016
  3. Tee November 21, 2016
    • Sue November 27, 2016

Leave a Reply